Citation: Andrew. "With No Tolerance, A Horrible Idea: An Experience with Fentanyl (exp110269)". Erowid.org. Apr 14, 2017. erowid.org/exp/110269
Fentanyl With No Tolerance A Horrible Idea
I had been pining to get my hands on some opioids for quite some time, so when a very thoughtful boss at work one day gave me a “present', a 25 ug/hr gel fentanyl patch, I didn't think twice to accept it. I had entertained the idea of doing fentanyl before, as I had recently had a brief stint with IR oxycodone which I enjoyed immensely.
For opioid background purposes, I had made recreational use of hydrocodone, codeine, and oxycodone up until this point. I loved all three of these drugs but never ended up developing much of a tolerance; while I was familiar with their effects, I had not experienced addiction (beside strong mental cravings), overdosing, withdrawals, or any of the other dark aspects of opioid abuse. I was much more naive to opioids than I had realized at the time.
While I was excited to have the patch on my hands, I was also quite skeptical. Intranasal use of crushed pills was my preferred route of administration, with oral being the second, and I had only smoked oxycodone on a handful of occasions. The gel patch was unfamiliar to me and I consulted a friend who at the time was a medical student. She informed me of the risks of the drug (many of which I was already aware of), and helped me with equivalency conversions so that I could have an idea of how much I wanted to take. We found that the patch contained a theoretical equivalent to about 220 mg of morphine (To this day I am not sure which ROA this applied to, as morphine's strength varies greatly per ROA (I have a feeling it is for IV)). She warned me that, due to the potency of the drug, I should not attempt to remove the gel for smoking/snorting/eating, as it is impossible to weigh an accurate dose without precise equipment.
I flat up asked her if I would die if I wore the patch as directed. She said no, but that I “will be very sleepy”. I found this reassuring. I did the math that over the 3 days I should be getting about 3.3 mg equivalent of morphine per hour, and imagined myself loving life going through my routines in idiotic poppy plant bliss. I decided that I would simply wear the patch and take it off if I felt like I needed to. I did further research on fentanyl and reviewed the well known facts about its deadliness. 'Not to worry,' I thought, 'I do drugs smart. All these dead people were careless and didn't do their homework before doing the drug, or they were just dumb and didn't know when to stop.'
One particular warning that I ignored was from a forum user who said that, while fentanyl was a fun drug and all, it should only be used by people with an opioid tolerance or else the risk of OD was too high. This, I thought, did not apply to me. I “knew” the theoretical rate at which I would be absorbing the drug and that I was taking it “as directed” and yup yup yup I can just take it off and shut up let me do my drugs.
I decided to take the drug one night after work, so I watched and re-watched a video on how to properly apply the patch, since I was trying to be safe. I carefully removed the clear patch from its pouch and noted just how minuscule the amount of gel was. When I peeled the cover off the adhesive part of the patch (the part that sticks to your skin) I was slammed with an intense odor. I was not sure if the smell was the fentanyl or just the glue (I learned afterwards that the adhesive itself contains fentanyl), but it gave me a bad vibe and, in worrying that I had somehow ripped open the patch and exposed the gel, I took a few steps away from the patch until I was sure I didn't break it.
I had texted a friend to remind me to take the patch off in 3 hours (I only desired a theoretical 10 mg of morphine equivalent for the night for safety) then stuck it neatly on the fattiest part of my arm and smoothed the edges to contour to my skin. I began the boring process of waiting for the drug to titrate and for its effects to become noticeable. I settled down with my roommate to watch TV as I waited. I started to notice the familiar effects of opioids about 2 hours in
I started to notice the familiar effects of opioids about 2 hours in
, which made me happy. An hour later I was feeling even better, and when my friend texted to remind me to remove the patch like I had asked, I told him not to worry and that I'm going to keep it on. I achieved a satisfying high, but felt firsthand the stunted, incomplete euphoria of fentanyl that I had read so much about. I thought that it was nice, but compared to oxys it was underwhelming.
I first realized that something wasn't quite right when I stood up after being reclined for about an hour; I nearly fell over even though I didn't feel that high. People online had warned not to “chase” a high with fentanyl, since the high seems to plateau while respiratory depression does not. It had only been four hours of wearing the patch, and by my calculations I should have only had the equivalent of about 10 mg of morphine in my system - but I felt extremely fucked up. My vision became weird and I had trouble walking up and down the stairs to do laundry. I got worried enough to check my heart-rate.
I checked my pulse five times in a row because I couldn't believe it: 40BPM! I was in good shape at the time so my natural resting heart rate was lower than average, but this seriously scared me. A confused, opioid-tainted panic rinsed through me. I peeled the patch off my arm, put it back in the pouch, and taped it shut. I figured that although I was way more fucked up than I wanted to be, I had taken it off well before anything bad could have happened. Not the case! Post-experience research revealed that the fentanyl pools below the skin and continues absorbing hours after the patch is removed, and this is what must had happened to me. I kept getting more fucked up as time went on and I was soon smacking myself in the face to stay awake. My roommate had some caffeine pills in his car, so I stumbled up the stairs and into the frosty night to retrieve them. The night air hit me and despite all my worries about falling out, I enjoyed the walk. My favorite thing to do on opioids is to be outside at night when it's just a little chilly out as it gives me an electric kind of tingly feeling.
I took 400mg of caffeine and continued to slap myself in the face, did pullups, pushups, jumping jacks – still so fucked up that closing my eyes for a few seconds it felt like the room was spinning and that I was going to sleep forever. My roommate, despite being aware of the situation (but not fully comprehending the danger), fell into a deep sleep that I couldn't get him out of, leaving me with no chance of rescue. Even after all the caffeine and exercise, 2 hours after patch removal my heart-rate had dropped deeper into the toilet to 36 BPM. At this point I was for the first time in my life afraid that I was really going to die.
I dragged my drugged limbs up the stairs and into my room. I took 100 more mg of caffeine and began writing in an effort to stay awake as I was certain that sleep was death. 4 hours after removing the patch my heart-rate was 50 BPM. I had class the next morning at 10:00. I ended up staying awake through dawn and drove to school in a seriously fucked up state. I certainly would not have gone to school that day if I didn't have an important project to submit. [Erowid Note:
Driving while intoxicated, tripping, or extremely sleep deprived is dangerous and irresponsible because it endangers other people. Don't do it!]
I remember absolutely nothing from my class besides walking into the lab and then waking up from a shallow, standing sleep at the end and leaving. When I got back to my car, which was illegally parked, I found that I had gotten a parking ticket. My anger, complete with swearing and yelling at myself, had the effect of giving me total wakefulness. The rage cleared my head such that I had a safe, smooth ride home.
When I got home, I checked my pulse and that it was in the 60's. I vowed to myself never to fuck with such a disgustingly potent drug again and took a long nap.
I vowed to myself never to fuck with such a disgustingly potent drug again and took a long nap.
Later I hypothesized that the factors involved in my misadventure were: 1) Not accounting for the fentanyl inside the adhesive which I guess is more rapidly absorbed, 2) Using the theoretical average rate of release as a reliable figure for predicting the dose after the first hours of the patch (which was likely much higher) 3.) Obliviousness to the long half-life of transdermal fentanyl (other ROAs have a much shorter HL) 4.) Ignoring experienced users' advice for opioid intolerant people to not use fentanyl for fun 5.) Overconfidence in my own calculations, decision making, and knowledge.
I think the most important thing someone thinking about using fentanyl for the first time, especially with little or no opioid tolerance, should consider is this: I wore a “low” strength patch for only 4 of the 72 hour duration and almost died.
If I had left the patch on for just another hour I may very well be dead right now. Fentanyl is a disappointing opioid experience: a near lethal dose didn't even feel as good as a 10 mg oxycodone. To me Fentanyl is a synonym for poison - I had no right to play with this drug. All drugs effect each person differently, and this experience made me lose my foolish faith in my own armchair pharmacology.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.